June 19, 2009 at 1:53 am #28992darlaParticipant
I am also so glad to hear the good news Sarah. I will keep you & John in my thoughts & prayers along with all of the others here.
DarlaJune 19, 2009 at 1:13 am #28991tessMember
That’s great news Sarah, you and John continue to be in our thoughts!
-TessJune 18, 2009 at 11:30 pm #28990jamie-dMember
I am so happy that things are doing better for John. I’ll keep you both in my prayers for continued improvement. God Bless,
JamieJune 18, 2009 at 11:04 pm #28989debdanielsonMember
That’s wonderful Sarah!June 18, 2009 at 10:53 pm #28988saracitaMember
Just wanted to check back with an update on John. Previously I had mentioned his fevers and fatigue after a stent change. After they removed the stent finally, all the fevers and fatigue are a thing of the past. It seems like it just wasn’t working at all and better not to have had it in the first place. He has since then been on antibiotics. I don’t know how long he will stay on them, but they seem to be doing their job if infection continues to threaten his body.
Lately he has been receiving iron and blood transfusion and feeling excellent. He’s gaining weight and has almost the normal energy of a 30 year old.
We are so happy for this and I pray that we continue in this good health.
Thanks again for all your support,
SarahMay 29, 2009 at 11:13 pm #28987debdanielsonMember
Antibiotics are frequently prescribed for the long term. Some can build to toxic levels, such as vancomycin and they do regular blood tests to check and make sure the levels do not become toxic. Some others may have an effect on the liver after a long time so then they take blood and check liver values. Basically, in your boyfriend’s case I think they are going better safe than sorry. If it will make you feel better, just do research on the antibiotic they prescribe him for long term use and see what is says when you type the name of the drug and ‘ for long term use’ after that.
But it is done in many cases and if watched over correctly there will probably be no lasting ill effects. Be sure to get your boyfriend on probiotics though- that is VERY important with antibiotic usage.May 29, 2009 at 12:00 am #28986dlm2010Member
My husband, Ted, has two bilary plastic stents on the left and right side of his bile ducts. They truly have saved his life allowing him to drain the bile internally so it doesn’t backup in his liver. They are capped off and not attached with bags. He also had a roux n y to help him drain which was performed during his surgery. His bile duct tumor was deemed unresectable during surgery, however, the Roux n y has proven to be a lifesaver. Our oncologist told us that Ted will have the plastic stents in until he is in remission and then they will be replaced with metal stents. Right now they are working wonders and my husband’s bilirubin levels are within a normal range. I wanted to share with you that everytime we go for a stent change, the next day my husband develops fever. The interventional radiologist has told us the stent changes are very hard on the patient’s system with the possiblity of scar tissue developing and infections. We have learned at this point to treat the fever at home with Tylenol (as that is what they used when his fever was 103 degrees in the emergency room). We treat his fevers at home if they are l00-101 degrees. If the fever climbs to 102 as it has on 2 occasions then we call the doctor and go to the emergency room. We have an antibiotic (Levaquin) to use only when the doctor tells us to use it. He gave us directions not to use it frequently as Ted would develop an immunity to it and it could quit working for him. We have only used it with the higher fevers and after the high fevers for a week. His 100-101 fevers are occurring at fewer times now and usually with two Tylenols and a wet wash cloth on his forehead it goes down within two hours. However, your doctors may give you different advise including whether or not you should use Tylenol and what will work for your specific situation. I know we feel very grateful for our doctors and the care they have given my husband. But each case is different and everyone responds differently to various treatments. This has been our experience with fever and infections and thankfully we have been able to manage the low fevers up to this point.May 28, 2009 at 9:20 pm #28985gavinModerator
Like Tess’s dad and Lisa, my dad also had bouts of sweating that like your boyfriends, used to just come and go. When it happened, it seemed to last for a few hours at a time then would just stop. My dad has a metal stent inside and when he got these bouts of sweating, he would feel pretty rotten in general.
GavinMay 28, 2009 at 1:14 pm #28984lisaMember
FYI – I too was prone to fevers and infections when I had the stent in.May 28, 2009 at 11:03 am #28983tessMember
Hi Sarah, we’re thinking about you and John! My Dad also experienced those same random fevers for a peroid, and the majority of the time they broke on their own- just like John. We did find that he was more succeptible to infection during that peroid and on one occasion ended up with one in his blood, which took lots of antibiotics to remove. You can always call another doctor for his/her professional opinion on your concerns.
Keep us posted!
TessMay 28, 2009 at 5:20 am #28982marionsModerator
Sara….I would be less concerned about the use of antibiotics while John is prone to infections as keeping him infection-free is the goal. I struggled with the same issues with my husband and had a hard time thinking in those terms.May 28, 2009 at 3:55 am #28981devoncatMember
I havent heard of it before. It does seem a little scary. My bestfriend is visiting me and she is a peds oncologist, if I can keep it in my head I will ask her today about it.
KrisMay 28, 2009 at 2:39 am #2330saracitaMember
My boyfriend John has been experiencing on and off fevers since having his 2 bile duct stents changed 3 weeks ago. He’s been on various antibiotics which didn’t seem to kick the fevers. Fevers only came in the evenings, and would strangely go away, and return every few days or so. Blood cultures show no sign of infection.
Today he had an ERCP to see what’s going on inside of there. The doctor removed one stent that seemed not to be doing it’s job, because the whole area is too constricted for anything to get through. The other stent is working well and that side of the liver is getting good drainage.
The doctor said that he would like to John to be on antibiotics permanently because of the build-up on that one side. To me this is scary knowing that eventually the body can become immune to antibiotics if used long-term.
Part of me wonders if he will be better off without the poorly performing stent, which may be contributing to all the build up in there. Sometimes I wish I could just really see what is happening for myself. Mainly I’m worried about the antibiotics. Have any of you ever heard of a doctor prescribing permanent antibiotics?
- You must be logged in to reply to this topic.